Opioid-Related Deaths on the Rise
The rate of deaths from opiate medications in the United States has increased 4-fold over the past decade.
A Morbidity and Mortality Weekly Report from the US Centers for Disease Control and Prevention reported in January 2014 that drug poisoning deaths have increased by more than 50% between 1999 and 2013. Interestingly, the number of deaths specifically related to opiate pain medications increased 4-fold in that time period, from approximately 4000 deaths in 1999 to more than 16,000 deaths in 2013, according to the National Center for Health Statistics.
This particular statistic appears even more pronounced when the numbers are evaluated in relation to population. In 1999, the rate of deaths from opiate medications in the United States was 1.4 per 100,000 individuals. By 2013, that value had risen to 5.1 opioid-related deaths per 100,000 individuals.
Opiate pain medications such as morphine, oxycodone, and hydrocodone were involved in <3000 of these deaths in 1999, but the same medications were implicated in nearly 12,000 deaths in 2011.
Adults aged 45 to 54 years currently have the highest opiate death rate of nearly 12 per 100,000 individuals per year; however, adults aged 55 to 64 years saw the steepest increase over the past 10 years, from a rate of 1 death per 100,000 individuals to more than 6 deaths per 100,000 individuals.
It is important to note that, over the past decade, the opioid-related death rate among white, non-Hispanic-American patients more than quadrupled, while the rate among African-American patients doubled and the rate among Hispanic-American patients increased only slightly.
There are many varying factors that may affect the calculation of death rates, especially when they involve opiates. The autopsy tests and laboratory determinations may vary from facility to facility all across the country. With varying test facilities, it may be difficult to identify which substance caused the death; however, the process rarely affects the determination that death was caused by drug poisoning.